Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I can tell by your question that you know that tapering off of Pristiq is the way to go. Since Pristiq is an SNRI, the side effects of going off cold turkey can be quite significant. However, if you are already on a low dose of Pristiq and can't be tapered any further, your psychiatrist may recommend something called "bridging." This is where an SSRI (like prozac) is added to counteract some of the negative effects of going off of the original SNRI. Once the cessation of the drug is concluded, the SSRI will also be discontinued.
However, all of this should be done in coordination with your treatment provider. Trying to wean off on your own or on the advice of clinicians that don't know you and your specific case could be dangerous.
I hope this helps a little.
A Family Practice ARNP put me on Pristiq -- I'm not sure I will trust what she tells me about how to get off...She put me on it the first time I saw her, so we don't have a long-standing relationship. I'm on the lowest dose and I've read that the pills should not be cut in half although I've also seen posts on line from people who have split them... I have mild depression and do not want to start with a psychiatrist...I saw the 60 Minutes report suggesting that anti-depressants might not be of much use in mild to moderate depression and I would like to try getting off - they are expensive, have side effects and I'm not sure they're helping... Is Lexapro an SSRI? I assume from your description of bridging that it is easier to get off of an SSRI than an SNRI?
Yes, it is definitely easier to get off an SSRI than an SNRI. The mechanism of action in the body is different for an SNRI (it affects serotonin and norephinephrine) than an SSRI (just serotonin). A regular SSRI is usually the first line of defense for mild to moderate depression and I have to admit that I am a little confused as to why the family practice clinician would have chosen Pristiq. That notwithstanding, I wouldn't cut your dose in half (I've seen that online too). If you are on the lowest dose and your clinician tells you it is safe to discontinue, I would take their advice and do it however they advise you. If you get too many withdrawal effects, they may advise bridging, but I doubt it if you are already at a low dose.
As for what you saw on 60 Minutes, I agree. Most mild depression clears itself within 6 months or so. Unfortunately, a bit of mild depression seems to be part of the human condition from time to time and it hasn't been shown that antidepressants are terribly effective for it. However, as for SSRIs, I am a fan of Lexapro or Celexa (both formularies of the same drug). It doesn't have the side effects that some do and its no trouble to discontinue it. I hope this helps a bit - I wish you luck!